Wyoming, 2012

Damaging Wind in Wyoming, June 25, 2012

June 25, 2012 · NWS UNR · 1 event in 1 county or zone

A severe thunderstorm produced wind gusts over 60 mph near the Montana border.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm produced wind gusts over 60 mph near the Montana border.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 25, 2:39 PM MST, 40 minutes earlier.

Area forecast discussion, Jun 25, 2:39 PM MST, 40 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
339 PM MDT MON JUN 25 2012

.DISCUSSION...CURRENT SURFACE ANALYSIS SHOWS LOW PRESSURE OVER
SOUTHEASTERN MT...WITH FRONTAL BOUNDARY/DRY LINE STRETCHING FROM
SOUTH CENTRAL MT...THROUGH EASTERN WY...AND INTO NORTHEASTERN CO.
UPPER LEVEL ANALYSIS HAS LARGE RIDGE OF HIGH PRESSURE CENTERED
OVER THE PLAINS...WITH LOW OFF THE PACIFIC NW COAST. WATER VAPOR
IMAGERY SHOWING MONSOONAL MOISTURE WRAPPING AROUND THE RIDGE INTO
THE NORTHERN PLAINS. A VERY WARM AND MOIST AIRMASS IS IN PLACE TO
THE NORTHEAST OF THE FRONTAL BOUNDARY...WITH HOT AND DRY
CONDITIONS GENERALLY TO THE SOUTH AND WEST OF THE BOUNDARY.
CURRENT TEMPS RANGE FROM THE LOWER 80S OVER PORTIONS OF
NORTHWESTERN SD TO THE UPPER 90S OVER PORTIONS OF NORTHEASTERN WY.
WIMDS ARE SOUTHEASTERLY...BREEZY ACROSS NORTHEASTERN WY AND
NORTHWESTERN SD. SHOWERS AND THUNDERSTORMS HAVE DEVELOPED OVER
THE HIGHER TERRAIN OF EASTERN WY AND ARE TRACKING SLOWLY
NORTHEASTWARD.

HOT CONDITIONS WILL CONTINUE ACROSS THE REGION THROUGH TUESDAY...
WITH DRIER AIR MOVING INTO THE AREA DURING THE DAY AS FRONTAL
BOUNDARY MOVES SLOWLY EASTWARD. RIDGE WILL MOVE EAST AND WEAKEN BY
WEDNESDAY...WITH SOME COOLER AND DRIER AIR IN PLACE FOR MID WEEK.
THUNDERSTORM COVERAGE THROUGH TUESDAY NIGHT WILL BE ISOLATED TO
SCATTERED IN NATURE...MAINLY ACROSS NORTHERN AND WESTERN PORTIONS
OF THE CWA.

FOR LATE THIS AFTERNOON AND TONIGHT...ISOLATED TO WIDELY SCATTERED
SHOWERS AND THUNDERSTORMS WILL TRY TO PROGRESS NORTHEASTWARD ACROSS
NORTHEASTERN WY AND INTO WESTERN SD AS WEAK UPPER LEVEL ENERGY
PASSES AROUND THE RIDGE ACROSS CO...WY...AND INTO THE NORTHERN
PLAINS. CAPE IS HIGHEST TO THE EAST OF THE BOUNDARY THIS AFTERNOON
AND EVENING...WITH VALUES UP TO AROUND 4000 J/KG ACROSS FAR
NORTHEASTERN WY AND WESTERN SD. HOWEVER...STRONG CAP WILL BE IN
PLACE OVER MUCH OF WESTERN SD...WITH CAP THE WEAKEST OVER EASTERN
WY IN CLOSER VICINITY TO THE BOUNDARY. THERE IS POTENTIAL FOR
SEVERE STORMS...AND A WATCH HAS BEEN ISSUED FOR NORTHEASTERN WY
AND FAR WESTERN SD. THE MAIN THREATS FROM ANY STRONGER STORMS
WOULD BE LARGE HAIL AND STRONG WIND GUSTS. STORMS WILL LIKELY
DISSIPATE AS THEY MOVE FURTHER EAST ACROSS THE REGION LATER THIS
EVENING. MILD TEMPERATURES WILL CONTINUE TONIGHT WITH LOWS IN THE
60S AND LOWER 70S.

FRONTAL BOUNDARY WILL PROGRESS SLOWLY EAST INTO THE BLACK HILLS
AREA BY TUESDAY MORNING AND THEN GENERALLY STALL OUT OVER THE AREA
IN THE MORNING. FRONT WILL THEN MOVE SLOWLY EAST ACROSS WESTERN
SD IN THE AFTERNOON...BRINGING A MUCH DRIER AIRMASS EASTWARD.
THERMAL RIDGE WILL BE IN PLACE ACROSS FAR NORTHEASTERN WY AND
WESTERN SD DURING THE AFTERNOON...WITH 850MB TEMPERATURES
APPROACHING +35C. AS FRONT MOVES EASTWARD...WINDS WILL BECOME
SOUTHWESTERLY BEHIND THE FRONT AND INCREASE...ALLOWING VERY WARM
AIR TO MIX DOWN TO THE SURFACE AND LOWER DEWPOINTS SUBSTANTIALLY.
RED FLAG CONDITIONS WILL DEVELOP BY EARLY AFTERNOON ACROSS MUCH OF
THE WARNED AREA. HIGHS WILL GENERALLY RANGE FROM 98 TO 108 ON THE
PLAINS...WITH 90S OVER THE BLACK HILLS. HAVE DECIDED TO ISSUE A
HEAT ADVISORY FOR MUCH OF THE WESTERN AND SOUTH CENTRAL SD PLAINS
FOR THE AFTERNOON AS HEAT INDICES WILL REACH 100+. A FEW SHOWERS
AND THUNDERSTORMS ARE POSSIBLE AGAIN AS THE FRONT MOVES EAST IN
THE AFTERNOON AND EVENING...BUT THEY WOULD BE HIGH BASED AND
LIKELY ISOLATED.

A COOL FRONT WILL MOVE THROUGH THE AREA TUESDAY NIGHT...BRINGING
BREEZY/WINDY CONDITIONS TO MUCH OF THE PLAINS OVERNIGHT...
ESPECIALLY THE NORTHWESTERN AND WEST CENTRAL SD PLAINS. WEDNESDAY
LOOKS TO BE MOSTLY SUNNY AND NOT AS HOT. HIGHS WILL BE IN THE 80S
AND LOWER 90S. THERE LOOKS TO BE A MINIMAL CHANCE FOR A SHOWER OR
THUNDERSTORM OVER THE AREA DURING THE AFTERNOON AND EVENING...BUT
WITH MINIMAL INSTABILITY IN PLACE AND NO SHORTWAVE OF SIGNIFICANCE...
WILL KEEP FORECAST DRY FOR NOW.

EXTENDED...LONG TERM GUIDANCE IN GOOD AGREEMENT BY KEEPING UPPER
LEVEL RIDGE IN PLACE OVER THE CENTRAL US. SOME FLUCTUATIONS IN
AMPLITUDE WILL OCCUR AS WEAK WAVES MOVE ALONG THE PERIPHERY OF RIDGE
ACROSS MT/ND/CANADIAN BORDER...WHICH MAY BRING A FEW -TSRA TO THE
AREA...BUT IT WILL LARGELY REMAIN DRY. TEMPERATURES WILL CLIMB BACK
WELL INTO THE 90S.

&&

.AVIATION...18Z TAFS
SCT-BKN CU DECK AROUND 4KFT IS EXPECTED ON THE SD PLAINS THROUGH
EARLY EVENING. ELSEWHERE...VFR CONDITIONS WILL PERSIST THROUGH THIS
EVENING. ISOLATED/SCATTERED -TSRA WILL DEVELOP WITH ERRATIC GUSTY
WINDS NEAR ANY STORMS AS WELL AS LOCALIZED MVFR CIGS. CONVECTION
WILL SLOWLY SLIP NORTH OVERNIGHT. BEST CHANCE AT THE KGCC TERMINAL
SO WILL MENTION THERE. LATE TONIGHT/EARLY TUESDAY
MORNING...PERSISTENT UPSLOPE FLOW MAY BRING MVFR VSBYS DUE TO BR ON
THE SD PLAINS.

&&

.FIRE WEATHER...AN UPPER LEVEL RIDGE WILL BREAK DOWN TUESDAY AS A
STRONG SURFACE TROUGH CROSSES THE FORECAST AREA. TEMPERATURES WILL
BE IN THE 90S TO AROUND 105 DEGREES...GUSTY SOUTHWESTERLY WINDS WILL
DEVELOP BEHIND THE TROUGH...AND LOW RELATIVE HUMIDITIES ARE
EXPECTED. THUS...CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED WITH
THE RED FLAG WARNING CONTINUING FOR TUESDAY.

&&

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...RED FLAG WARNING FROM 10 AM TUESDAY TO MIDNIGHT MDT TUESDAY
     NIGHT FOR BADLANDS AREA-NORTHERN BLACK HILLS-NORTHWESTERN
     SOUTH DAKOTA PLAINS-SOUTHERN BLACK HILLS-SOUTHWESTERN SOUTH
     DAKOTA.

     HEAT ADVISORY FROM NOON MDT /1 PM CDT/ TO 7 PM MDT /8 PM CDT/
     TUESDAY FOR BENNETT-CUSTER CO PLAINS-HAAKON-JACKSON-
     MELLETTE-NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-
     PERKINS-SHANNON-SOUTHERN MEADE CO PLAINS-TODD-TRIPP-ZIEBACH.

WY...RED FLAG WARNING FROM 10 AM TUESDAY TO MIDNIGHT MDT TUESDAY
     NIGHT FOR LOWER ELEVATIONS OF CROOK AND WESTON COUNTIES-
     NORTHERN CAMPBELL-SOUTHERN CAMPBELL-WYOMING BLACK HILLS.

&&

SHORT TERM...26
LONG TERM....HELGESON
AVIATION...HELGESON
Hazardous weather outlook, Jun 25, 1:35 PM MST, 1 hour 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
235 PM MDT MON JUN 25 2012

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-261300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
235 PM MDT (335 PM CDT) MON JUN 25 2012

...RED FLAG WARNING FOR NORTHEAST WYOMING AND FAR WESTERN SOUTH
DAKOTA TUESDAY...
...HEAT ADVISORY FOR MOST OF WESTERN SOUTH DAKOTA TUESDAY
AFTERNOON AND EARLY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

EXPECT ISOLATED TO SCATTERED THUNDERSTORMS OVER NORTHEASTERN
WYOMING THIS AFTERNOON AND OVER NORTHEASTERN WYOMING AND WESTERN
SOUTH DAKOTA TONIGHT. ANY STORM COULD CONTAIN HAIL AND GUSTY WINDS.

LATE THIS AFTERNOON AND THIS EVENING...THERE IS A SLIGHT RISK OF
SEVERE THUNDERSTORMS OVER NORTHEASTERN WYOMING AND FROM THE NORTHERN
BLACK HILLS INTO FAR NORTHWEST SOUTH DAKOTA. LARGE HAIL WILL BE A
THREAT...ESPECIALLY NEAR MONTANA. DAMAGING WINDS WILL ALSO BE
POSSIBLE OVER NORTHEASTERN WYOMING...THE BLACK HILLS...AND FAR
NORTHWEST SOUTH DAKOTA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ABOVE AVERAGE TEMPERATURES ARE EXPECTED THROUGH THIS WEEK WITH
READINGS APPROACHING 100 DEGREES IN SPOTS ON TUESDAY. IT ALSO WILL
BE DRY AND BREEZY OVER NORTHEASTERN WYOMING AND WESTERN SOUTH
DAKOTA ON TUESDAY...AND THIS WILL CREATE ENHANCED FIRE DANGER. A
RED FLAG WARNING IS IN EFFECT FOR TUESDAY.

HEAT INDICES AROUND 105 DEGREES ARE EXPECTED TUESDAY AFTERNOON AND
EARLY EVENING OVER MOST OF WESTERN SOUTH DAKOTA.

THERE ARE PERIODIC CHANCES FOR THUNDERSTORMS THIS WEEK. ISOLATED
SEVERE THUNDERSTORMS ARE POSSIBLE...BUT WIDESPREAD SEVERE WEATHER
IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

In the hours before

Local storm report, Jun 25, 2:29 PM MST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
329 PM MDT MON JUN 25 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     TSTM WND GST     WRIGHT                  43.75N 105.50W
06/25/2012  E55 MPH          CAMPBELL           WY   FIRE DEPT/RESCUE

            FUNNEL CLOUDS SPOTTED AT 2035Z

&&

JBARDALA
Local storm report, Jun 25, 2:30 PM MST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE RAPID CITY SD
330 PM MDT MON JUN 25 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     TSTM WND GST     WRIGHT                  43.75N 105.50W
06/25/2012  E55.00 MPH       CAMPBELL           WY   FIRE DEPT/RESCUE

&&

JBARDALA

The radar

The Rapid City radar (KUDX), 211 km away, was scanning. The volume nearest the first event began at 22:17 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Campbell

When
June 25, 3:19 PM MST to 3:29 PM MST
Where
Campbell County, 7.92 mi NW of Rockypoint
Measured
56 kt (64 mph) measured gust
Reported by
Trained Spotter
Coordinates
44.989, -105.202

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2012Every state in 2012This day in weather historyWarnings in Wyoming, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 403694.